Alert archive / California / Wind Advisories in 2008
Wind Advisory 86, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Dec 10, 2008, 7:15 AM PST for 4 counties in California. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2008, 7:15 AM PST (15:15 UTC)
- Expired
- Dec 10, 2008, 1:35 PM PST
- In force
- 6 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 3.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4100 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSGX 101515 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 715 AM PST WED DEC 10 2008 ...WIND ADVISORY FOR MOUNTAINS AND VALLEYS THIS MORNING THROUGH EARLY AFTERNOON... .A 1040 MB HIGH PRESSURE CELL CENTERED OVER SOUTHWEST UTAH IS CONTINUING WEAK TO MODERATE OFFSHORE FLOW ACROSS SOUTHWEST CALIFORNIA. WIND GUSTS BETWEEN 35 AND 50 MPH ARE POSSIBLE THIS MORNING...THROUGH AND BELOW CANYONS AND PASSES. WIND GUSTS WILL DIMINISH TO LESS THAN 35 MPH THIS AFTERNOON. CAZ048-050-055>058-102200- /O.NEW.KSGX.WI.Y.0086.081210T1515Z-081210T2200Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- 715 AM PST WED DEC 10 2008 ...WIND ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. WINDS GUSTS BETWEEN 35 AND 50 MPH ARE POSSIBLE THROUGH AND BELOW CANYONS AND PASSES THIS MORNING THROUGH EARLY AFTERNOON. A WIND ADVISORY MEANS THAT WIND GUSTS OVER 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ BALFOUR
1 follow-up statement
000 WWUS76 KSGX 102135 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 135 PM PST WED DEC 10 2008 CAZ048-050-055>058-102245- /O.CAN.KSGX.WI.Y.0086.000000T0000Z-081210T2200Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- 135 PM PST WED DEC 10 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND ADVISORY. EAST WINDS GUSTING OVER 35 MPH ARE ONLY BEING REPORTED THROUGH AND BELOW BANNING PASS AT THIS TIME. $$ BALFOUR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 10, 2:30 AM PST, 4 hours 45 minutes earlier.
Area forecast discussion, Dec 10, 2:30 AM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 AM PST WED DEC 10 2008 .SYNOPSIS... WEAK OFFSHORE FLOW AND STRONG HIGH PRESSURE ALOFT WILL BRING WARM... SUNNY DAYS AND CLEAR COOL NIGHTS THROUGH THURSDAY. BY FRIDAY... THE RIDGE WILL BREAK DOWN AND ONSHORE FLOW WILL INCREASE BRINGING A RETURN OF MARINE AIR...MORE CLOUDINESS...AND COOLING. IT WILL BE BLUSTERY AND MUCH COOLER OVER THE WEEKEND AS A DEEP UPPER TROUGH DEVELOPS ACROSS THE WESTERN STATES. THERE IS A CHANCE OF SOME LIGHT RAIN OR DRIZZLE...BUT THE BETTER CHANCE OF PRECIPITATION WILL COME MONDAY AND TUESDAY AS THE POLAR JET MOVES SOUTH OVER THE REGION BRINGING MOIST PACIFIC AIR. THE COOL...WET...UNSETTLED WEATHER SHOULD LAST MUCH OF NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... ANOMALOUS 590 UPPER HIGH WILL BE OVER US TODAY AND THU. THAT WITH ALONG WITH OFFSHORE FLOW WILL CAUSE 8 TO 12 DEG ABOVE NORMAL TEMPS IN THE VALLEYS WITH WED THE WARMEST DAY. LOCALLY BREEZY BELOW PASSES THIS MORNING WITH 8 MB OFFSHORE FLOW...DECREASING THIS PM. INCREASING HIGH CLOUDS THU AS A WEAK 570 UPPER LOW APPROACHES FROM THE WEST. COOLER FRI UNDER DRY 573 NW FLOW AND ONSHORE FLOW. A 2500 FT DEEP MARINE LAYER AND LOW CLOUDS ARE EXPECTED FRI NITE-SAT AM. A COLD UPPER TROUGH BROADENS IN FROM THE NW ACROSS THE ENTIRE WESTERN STATES SAT...GIVING STRONG 562 CYCLONIC FLOW ALOFT AND STRONG 10 MB ONSHORE FLOW TO A 997 SURFACE LOW OVER NEVADA. THIS WILL DEEPEN THE MARINE LAYER TO 7000 FT FOR CLOUDY...COOL WEATHER WITH A CHANCE OF DRIZZLE. COULD EVEN BE SNOW SHOWERS AT RESORT LEVEL SAT AS THE SNOW LEVEL LOWERS TO 5500 FT INTO THE TOP OF THE MARINE LAYER. HIGH WIND WARNINGS MAY BE NEEDED FOR THE MTS/DES SAT. THE TROUGH CONTINUES TO DIG SO WE GET A LONG OVER WATER FETCH OF VERY MOIST 552 STRONG WESTERLY CYCLONIC FLOW ON SUN. THE CLOUDS DEEPEN...AND MODERATE TO HEAVY RAIN AND MT SNOW BEGINS TO MOVE IN SUN PM. THE SNOW LEVEL LOWERS TO 4000 FT...SO A WINTER STORM WARNING MAY BE REQUIRED. MAYBE EVEN A BLIZZARD WARNING SINCE 700 MB WINDS ARE PROJECTED TO BE OVER 50 MPH SUN AND SUN NIGHT. STEADY MOD-HVY PRECIP CONTINUES SUN NIGHT WITH 1 INCH OF RAIN ON THE FLATS...2.0 INCHES ON WEST FACING LOWER SLOPES. FLASH FLOOD WATCH MAY BE NEEDED. 6 TO 12 INCHES OF SNOW COULD FALL IN THE MTS...MAYBE 2 FEET ON THE HIGHEST RIDGES. GET THE SKIS READY. IT WILL BE QUITE COOL SUN-MON WITH HIGHS ONLY IN THE 50S IN THE VALLEYS AND IN THE LOW 30S AT RESORT LEVEL...BUT NO RECORD LOW MAXIMUMS ARE EXPECTED AT THIS TIME. MIN TEMPS WILL BE MODERATED BY CLOUDS...WIND AND RAIN. MOSTLY CLOUDY MON WITH SCATTERED LIGHT SHOWERS AS THE TROUGH PERSISTS WITH 555 MOIST WEST 555 CYCLONIC FLOW. A SECOND COLD FRONT COMES THROUGH MON NIGHT WITH ANOTHER 1/2 TO 3/4 INCH ON THE FLATS AND MORE MT SNOW WITH SNOW LEVELS STILL BELOW 5000 FT. AND STILL WINDY IN THE MTS. SCATTERED LIGHT SHOWERS TUE. A THIRD COLD FRONT BRINGS ANOTHER 1/4 TO 1/2 INCH ON THE FLATS AND MORE MT SNOW TUE NIGHT INTO WED AS THE 546 TROUGH LINE MOVES IN FROM THE WEST. THERE COULD BE THUNDERSTORMS AND FUNNEL CLOUDS WED PM DUE TO THE INSTABILITY IN THE CORE OF THE LOW. LINGERING SHOWERS WED NIGHT INTO THU MORNING. A WEAK 564 SHORT WAVE RIDGE BUILDS IN QUICKLY FROM THE WEST THU PM FOR CLEARING SKIES AND WARMER. BUT LONG RANGE MODELS HINT THAT A NEW PACIFIC TROUGH AND A COLD FRONT MAY BE COMING IN FROM THE NW BY FRI PM NEXT WEEK. EURO AND GFS IN GOOD AGREEMENT WITH THE ABOVE SCENARIO. VERY PRELIMINARY 6 DAY STORM RAINFALL TOTALS (SAT-THU)...COAST AND VALLEYS 1-2 INCHES... FOOTHILLS 2 TO 3.5 INCHES... DESERTS .5 TO 1.0 INCHES. SNOW TOTALS...1 TO 1.5 FEET AT RESORT LEVELS...1.5 TO 2.5 FEET HIGHEST RIDGES. NOTE: THESE VALUES ARE HIGHLY SPECULATIVE THIS FAR IN ADVANCE OF THE STORM AND ARE LIKELY TO CHANGE. && .AVIATION... 100830Z...OFFSHORE WINDS WILL CONTINUE TO WEAKEN TONIGHT...BUT WILL INCREASE AGAIN FOR A FEW HOURS AFTER SUNRISE TODAY ALTHOUGH MUCH WEAKER THAN THEY WERE YESTERDAY. STRONG UPDRAFTS AND DOWNDRAFTS...ALONG WITH LOW LEVEL WIND SHEAR AND ROTORS WILL BE HIGHLY LOCALIZED AND ISOLATED. OTHERWISE A CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH WEDNESDAY. && .MARINE...EXPECT MORNING ASTRONOMICAL HIGH TIDES OF 7 FEET OR GREATER AT THE SAN DIEGO BROADWAY PIER BEGINNING THIS MORNING AND CONTINUING THROUGH SUNDAY MORNING. THE HIGHEST TIDES...7.7 FEET...OCCUR FRIDAY AND SATURDAY MORNING. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...MACKECHNIE AVIATION/MARINE...PG NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 10, 4:00 AM PST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PST WED DEC 10 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-110000- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PST WED DEC 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LARGE AND POWERFUL LOW PRESSURE IS PROJECTED BY FORECAST MODELS TO DEVELOP OVER THE WESTERN STATES THIS WEEKEND. THE STORM WILL HAVE THE FOLLOWING POTENTIAL IMPACTS ON SOUTHWESTERN CALIFORNIA... ON SATURDAY AND SUNDAY... * STRONG WEST WINDS IN THE MOUNTAINS AND DESERTS WITH POSSIBLE HIGH WIND WARNINGS... * MINOR COASTAL FLOODING DUE TO THE COMBINATION OF HIGH SURF AND ASTRONOMICAL HIGH TIDES... AND ON MONDAY AND TUESDAY... * AREAS OF HEAVY RAIN WEST OF THE MOUNTAINS... * FLASH FLOODING AND DEBRIS FLOWS ESPECIALLY IN RECENTLY BURNED AREAS AND ON SOUTHWEST FACING SLOPES... * HEAVY SNOW AND BLOWING SNOW IN THE MOUNTAINS ABOVE 6000 FEET. * STRONG SOUTH WINDS ON THE COAST... .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MACKECHNIE
In the hours before
Local storm report, Dec 10, 6:33 AM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
633 AM PST WED DEC 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM NON-TSTM WND GST 6 SSW CABAZON 33.84N 116.82W
12/09/2008 M67.00 MPH RIVERSIDE CA MESONET
RANGER PEAK - ELEVATION 5106 FT. GUSTS OVER 58 MPH SINCE
1007 PST.
&&
RBALFONearby
Wind Advisories in California, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.